Alert archive / Vermont / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

January 22, 2021Bennington County, Vermont

NWS Albany, NY issued this special weather statement at Jan 22, 2021, 4:29 PM EST for Bennington County, Vermont. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2021, 4:29 PM EST (21:29 UTC)
Expired
Jan 22, 2021, 5:00 PM EST
In force
31 min
Issued by
NWS Albany, NY

County Bennington County, VT

The radar

The Albany radar (KENX), 82 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS81 KALY 222129
SPSALY

Special Weather Statement
National Weather Service Albany NY
429 PM EST Fri Jan 22 2021

NYZ084-VTZ013-222200-
Southern Washington-Bennington-
429 PM EST Fri Jan 22 2021

...A SNOW SQUALL WILL AFFECT SOUTHEASTERN WASHINGTON AND SOUTHWESTERN
BENNINGTON COUNTIES...

At 428 PM EST, a snow squall was located over Cambridge, or 7 miles
south of Salem, moving east at 30 mph.

Locations impacted include...
Bennington, Arlington, Shaftsbury, Cambridge, White Creek, North
Bennington, Woodford, Old Bennington, Glastenbury, White Creek
Station, Center White Creek, Paper Mill Village, Sodom, Battenville,
Chiselville, Post Corners, South Shaftsbury, Rexleigh, East Arlington
and Eagleville.

Visibilities will drop quickly to less than a quarter of a mile in 
this squall with some wind gusts around 20 mph.  A quick dusting to 
half inch of snowfall is possible. 

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4282 7305 4291 7328 4294 7328 4294 7337
      4300 7350 4317 7341 4309 7300 4293 7301
      4293 7299
TIME...MOT...LOC 2128Z 291DEG 24KT 4306 7336 

$$

TAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jan 22, 3:45 PM EST, 44 minutes earlier.

Area forecast discussion, Jan 22, 3:45 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
345 PM EST Fri Jan 22 2021

.SYNOPSIS...
A cold front will cross the area this evening bringing snow
showers and snow squalls along with breezy conditions which may
result in localized blowing snow and hazardous travel
conditions. Saturday looks to be cold and blustery with a few
snow showers or flurries. Continued below normal temperatures
are forecast for Sunday with sunny skies and diminishing winds.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
As of 345 PM EST, cold front is crossing the forecast area and
extends along a northeast to southwest line from the New York -
Vermont border to Hudson and then southwest on to just west of
Monticello. With a moist unstable atmosphere, the higher
terrain areas east and west of the Hudson Valley are seeing
some light to moderate upslope snow and snow showers associated
with the front and cold advection.

For late this afternoon, expecting continuing snow showers and
possible squalls along the cold front into the evening.
Temperatures have reached maxes for the day and will fall the
remainder of the day.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Snow shower activity diminishes this evening as the cold front
moves east of the area. Lake effect snow shower activity
develops in the western Mohawk Valley while some upslope
snow in the southern Adirondacks, Rensselaer Plateau, southern
Green Mountains and Berkshires will gradually decrease. Partial
clearing outside of the snow shower activity. Northwest winds
are likely to be gusty through the night.

Colder and continued gusty winds with noticeable wind chills
Saturday. Saturday morning another cold front, the leading edge
of the cold pool, drops across the area from north to south with
clouds. There may be snow showers across most of the area with
this feature, but confidence was low enough that we kept POPs
out of all but the western part of the forecast area - mainly
the upslope areas. The afternoon should see clearing, but even
with the increasing sun and gusty winds, highs in the 20s but
near 30 mid Hudson Valley and teens in higher terrain. Winds
become more northwest, shifting any lake effect snow shower
activity into the Schoharie Valley and eastern Catskills.

Gusty winds continue Saturday night and with temperatures
falling into the single numbers to around 10 but below zero in
northern areas, wind chills will drop well below zero. Wind
chills in the southern Adirondacks will approach 25 below. Wind
chill advisories may be needed Saturday night for northern
Herkimer and Hamilton Counties. Higher elevations of northern
Warren County and the southern Green Mountains may also see
wind chills in the -20 to -25F range.

Sunny Sunday with perhaps some high clouds beginning to filter
into our region in the afternoon. Still breezy early with
northwest winds diminishing later and highs in the 20s to
around 30 but teens to near 20 higher terrain.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Much of the long term period will feature below normal temperatures
and below normal precipitation.

The period starts out on Monday with a ridge extending SE into our
area from an area of high pressure over central Quebec. This will
result in continued cold/dry conditions, with a slight northerly
breeze. Dry conditions should prevail across most of the area
through Monday evening, with a continued light northerly flow.

Will start to mention chances for snow developing late Monday night
into Tuesday morning as isentropic lift increases ahead of an
eastward advancing cyclone moving into the Ohio Valley. At this
time, it looks like from around I-90 southward based on the latest
guidance which has come into better agreement. Will mention likely
pops for areas well south of Albany on Tuesday, which is when the
strongest isentropic lift looks to occur. The primary surface
cyclone is expected to weaken as it crosses the Appalachians, so at
this time only light accumulations are forecast. Again, best chance
should be for areas south of Albany.

In wake of this system, cold and dry conditions should then prevail
Tuesday night through Wednesday as our area will be under the
influence of strong surface ridging building southward from Canada.

Will have to watch a strong upper level trough moving eastward
through the southern Appalachians Thursday into Thursday night. This
system may spawn a significant cyclone near the SE coast. At this
time, all main sources of guidance keep any precip with this system
well south of our region. Should this system remain to our south,
it will continued cold/dry with northerly flow into Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions in place right now except PSF where ceilings continue
to hover near 3kft. Scattered snow showers and possible snow squalls
continue to track down the Mohawk Valley and look to be in the
vicinity of TAF sites between 18 UTC and 23 UTC this afternoon.
Ceilings during any snow shower or squall could become MVFR with IFR
visibility. Should a stronger squall impact any of the sites, brief
IFR ceilings or LIFR visibility cannot be ruled out. A sharp wind
shift to the west - northwest is also expected during this time
period with wind gusts reaching up to 25-30kts possible.

After 00 UTC, snow showers and squalls should exit the region
resulting in improving visibility and ceilings back to VFR levels.
West-northwest winds will stay sustained around 10kts through the
night.

A secondary arctic front is expected tonight around 03-06 UTC
which may result in reduced MVFR ceilings. Some additional flurries
or snow showers are possible towards 09 - 12 UTC as well; however,
given the low confidence, we did not lower visibilities and only
show SCT ceilings and VCSH to indicate snow shower potential. Winds
during this period should also shift to the northwest (~330 degrees)
and stay sustained around 10kts. Wind gusts increase as peak heating
returns Saturday morning by 15 UTC with gusts to 15-25kts through
the end of the TAF period.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No widespread hydrological issues are expected during the next
week. A few periods of light snow and lake effect snow are
possible which will have little impact on the rivers.

Cold temperatures will persist through next week. Cold air will
support river and lake ice development.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND
SHORT TERM...SND
LONG TERM...JPV
AVIATION...Speciale
HYDROLOGY...SND
Hazardous weather outlook, Jan 22, 3:57 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
357 PM EST Fri Jan 22 2021

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-
082>084-VTZ015-231200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Eastern Windham-
357 PM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for portions of northwestern
Connecticut, western Massachusetts and eastern New York except for
the southern Adirondacks.

.DAY ONE...This Afternoon and Tonight
Snow showers and some heavier snow squalls are possible into the
early evening hours. Rapid deterioration in visibility associated
with brief heavy snow and gusty winds will occur within any snow
squalls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York, while
following local, state and CDC guidelines.

NYZ032-033-042-VTZ013-014-231200-
Northern Herkimer-Hamilton-Northern Warren-Bennington-
Western Windham-
357 PM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for the southern Adirondacks in New
York, and the higher elevations of southern Vermont.

.DAY ONE...This Afternoon and Tonight
Snow showers and some heavier snow squalls are possible into the
early evening hours. Rapid deterioration in visibility associated
with brief heavy snow and gusty winds will occur within any snow
squalls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Wind chill values may fall into the minus 20 to 25F range on
Saturday night. If this looks more likely, wind chill advisories
will be needed.

.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York, while
following local, state and CDC guidelines.

In the hours before

Special weather statement, Jan 22, 3:43 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Albany NY
343 PM EST Fri Jan 22 2021

NYZ047-222115-
Schoharie-
343 PM EST Fri Jan 22 2021

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN SCHOHARIE COUNTY...

At 340 PM EST, a snow squall was located over Jefferson, or 13 miles
southwest of Cobleskill, moving southeast at 20 mph.

Locations impacted include...
Jefferson, Summit, North Blenheim, Breakabeen, West Jefferson, South
Gilboa, South Jefferson, Baird Corners, Vorman Corners,
Lutheranville, Ruth, West Fulton, East Jefferson, Arabia, Welch
Corners, West Conesville, Mackey, Eminence, Owlsville and Fultonham.

Visibilities will drop quickly to less than a quarter of a mile in
this squall with wind gusts around 20 mph with snow amounts up to an
inch.

Icy and slick roads are possible as the snow melts on the
roads then quickly refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4261 7464 4256 7432 4236 7443 4236 7446
      4242 7462 4252 7471
TIME...MOT...LOC 2040Z 292DEG 16KT 4250 7461

TAW
Special weather statement, Jan 22, 3:52 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Albany NY
352 PM EST Fri Jan 22 2021

NYZ063-222130-
Western Ulster-
352 PM EST Fri Jan 22 2021

...A SNOW SQUALL WILL AFFECT NORTHWESTERN ULSTER COUNTY...

At 351 PM EST, a snow squall was located near Fleischmanns, or 18
miles southwest of Hunter, moving east at 20 mph.

Locations impacted include...
Woodstock, Woodland Valley Campground, West Shokan, Kenneth L Wilson
Campground, Mount Tremper, Olivebridge, Phoenicia, Shandaken,
Denning, Ashokan, Mapledale, Samsonville, Big Indian, Oliverea,
Pacama, Brodhead, Chichester, Woodland, Allaben and Branch.

Visibilities will drop quickly a quarter of a mile or less in this
squall. Some wind gusts will be around 20 mph.

Icy and slick roads are possible as the snow melts on the roads then
quickly refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4204 7473 4212 7456 4215 7453 4215 7450
      4207 7412 4185 7419 4202 7476
TIME...MOT...LOC 2051Z 285DEG 17KT 4206 7451

TAW
Special weather statement, Jan 22, 4:06 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Albany NY
406 PM EST Fri Jan 22 2021

MAZ025-NYZ061-222130-
Southern Berkshire-Eastern Columbia-
406 PM EST Fri Jan 22 2021

...A MODERATE TO HEAVY SNOW SHOWER WILL AFFECT SOUTHWESTERN
BERKSHIRE AND EAST CENTRAL COLUMBIA COUNTIES...

At 403 PM EST, a moderate to heavy snow shower was located over
Austerlitz, or 8 miles northwest of Great Barrington, moving east at
25 mph.

Locations impacted include...
Great Barrington, Lee, Austerlitz, Housatonic, Stockbridge, Alford,
Tyringham, Risingdale, West Stockbridge Center, Hartsville, Glendale,
Van Deusenville, Red Rock, Williamsville, Larrywaug, Rockdale Mills,
Harlemville, Belcher Square, Berkshire Heights and Green River.

This snow shower will produce visibilities briefly to a half to one
quarter of a mile as it moves across the area. A quick dusting to
half inch of snow accumulation will occur in a few locations
resulting in slippery roads.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4227 7360 4238 7352 4228 7317 4215 7326
TIME...MOT...LOC 2103Z 291DEG 24KT 4229 7346

TAW
Local storm report, Jan 22, 4:11 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     SNOW             5 NW READSBORO          42.82N  73.02W
01/22/2021  M4.8 INCH        BENNINGTON         VT   METEOROLOGIST

&&

EVENT NUMBER ALY2100761

JPV
Special weather statement, Jan 22, 4:20 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
420 PM EST Fri Jan 22 2021

NYZ058-222145-
Western Greene-
420 PM EST Fri Jan 22 2021

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN GREENE COUNTY...

At 418 PM EST, a snow squall was located near Prattsville, or 8 miles
northwest of Hunter, moving east at 30 mph.

Locations impacted include...
Hunter, Windham, Prattsville, Lanesville, Ashland, Jewett, Lexington,
Tannersville, Durso Corner, West Settlement, East Durham, Mosquito
Point, North Lexington, Maplecrest, Haines Falls, Sunside, Four
Corners, North Settlement, West Jewett and South Jewett.

Visibilities will drop quickly to less than a quarter of a mile in
this squall with some wind gusts around 20 mph.  A quick dusting to
half inch of snowfall is possible.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4224 7451 4235 7443 4236 7444 4236 7442
      4237 7438 4236 7435 4236 7428 4238 7425
      4238 7403 4210 7410 4211 7431 4220 7453
TIME...MOT...LOC 2118Z 291DEG 24KT 4226 7436

TAW
Special weather statement, Jan 22, 4:29 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
429 PM EST Fri Jan 22 2021

NYZ084-VTZ013-222200-
Southern Washington-Bennington-
429 PM EST Fri Jan 22 2021

...A SNOW SQUALL WILL AFFECT SOUTHEASTERN WASHINGTON AND SOUTHWESTERN
BENNINGTON COUNTIES...

At 428 PM EST, a snow squall was located over Cambridge, or 7 miles
south of Salem, moving east at 30 mph.

Locations impacted include...
Bennington, Arlington, Shaftsbury, Cambridge, White Creek, North
Bennington, Woodford, Old Bennington, Glastenbury, White Creek
Station, Center White Creek, Paper Mill Village, Sodom, Battenville,
Chiselville, Post Corners, South Shaftsbury, Rexleigh, East Arlington
and Eagleville.

Visibilities will drop quickly to less than a quarter of a mile in
this squall with some wind gusts around 20 mph.  A quick dusting to
half inch of snowfall is possible.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4282 7305 4291 7328 4294 7328 4294 7337
      4300 7350 4317 7341 4309 7300 4293 7301
      4293 7299
TIME...MOT...LOC 2128Z 291DEG 24KT 4306 7336

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 12:27 PM ESTSpecial Weather StatementALYFulton, Montgomery63 min
Jan 22, 1:39 PM ESTSpecial Weather StatementALYFulton, Greene, Montgomery, Schoharie51 min
Jan 22, 2:01 PM ESTSpecial Weather StatementALYSchoharie29 min
Jan 22, 2:48 PM ESTSpecial Weather StatementALYSchoharie42 min
Jan 22, 3:43 PM ESTSpecial Weather StatementALYSchoharie32 min
Jan 22, 3:52 PM ESTSpecial Weather StatementALYUlster38 min
Jan 22, 4:20 PM ESTSpecial Weather StatementALYGreene25 min
Jan 22, 4:57 PM ESTSpecial Weather StatementALYGreene33 min
Jan 22, 5:44 PM ESTSpecial Weather StatementALYColumbia61 min
Jan 22, 6:52 PM ESTSpecial Weather StatementALYFulton, Montgomery83 min
Jan 22, 6:57 PM ESTSpecial Weather StatementALYSchoharie33 min
Jan 22, 5:33 PM ESTSpecial Weather StatementALYWindham42 min
Jan 22, 4:06 PM ESTSpecial Weather StatementALYBerkshire24 min
Jan 22, 5:28 PM ESTSpecial Weather StatementALYBerkshire32 min
Jan 22, 6:38 PM ESTSpecial Weather StatementALY37 min

Nearby

Special Weather Statements in Vermont, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.